Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Flagstaff, AZ

July 14, 2017Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 14, 2017, 2:21 PM MST for Gila County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2017, 2:21 PM MST (21:21 UTC)
Expired
Jul 14, 2017, 2:45 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 73 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

719 
WUUS55 KFGZ 142121
SVRFGZ
AZC007-142145-
/O.NEW.KFGZ.SV.W.0004.170714T2121Z-170714T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
221 PM MST FRI JUL 14 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...

* Until 245 PM MST

* At 220 PM MST, a severe thunderstorm was located 9 miles south of
  Young, or 22 miles northeast of Roosevelt, moving south at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Reynolds Creek Group Campground.

This includes State Route 288 between mile markers 286 and 298.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3399 11104 3402 11091 3389 11082 3385 11104
TIME...MOT...LOC 2120Z 344DEG 5KT 3397 11097 

HAIL...1.25IN
WIND...60MPH
 
$$

JJ
1 follow-up statement
898 
WWUS55 KFGZ 142145
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
245 PM MST FRI JUL 14 2017

AZC007-142154-
/O.EXP.KFGZ.SV.W.0004.000000T0000Z-170714T2145Z/
Gila-
245 PM MST FRI JUL 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 245
PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain 
is still possible with this thunderstorm as it moves southward along 
highway 288 near the Juniper fire scar.
.

LAT...LON 3399 11104 3402 11091 3389 11082 3385 11104
TIME...MOT...LOC 2144Z 344DEG 5KT 3394 11096 

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:04 AM MST, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 14, 9:04 AM MST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
904 AM MST Fri Jul 14 2017

.SYNOPSIS...Expect lower grade monsoon conditions through Saturday
or Sunday, with most activity along and southwest of the Mogollon
Rim and White Mountains. Moisture will increase heading into early
next week, with shower and thunderstorm activity spreading
northward across much of the area. Temperatures will peak in the
next few days, with some cooling next week.

&&

.DISCUSSION...Starting out mainly clear this morning across
northern Arizona but monsoon moisture still lurks. Thunderstorms
will be few and far between north of the Mogollon Rim under a
drying northeast flow. From the Mogollon Rim and White Mountains
southward, activity will be more scattered. Across a broad area
ranging from Prescott to Payson a few thunderstorms will be
capable of producing an inch of rainfall and wind gusts to 45 mph.

As advertised, the middle and upper level high will move to a
position over the California/Arizona border and strengthen
through Saturday or Sunday. This configuration is more stable
aloft and leads to a northeasterly steering flow, which means
continued suppressed convection for northern portions of the area.
From the Mogollon Rim southward, higher moisture values exist due
to persistent outflows from northern Mexico and southern Arizona
complexes. Storms that initiate over higher terrain will move
south and southwest into this airmass which will bring higher
chances of heavy rain to a broad area ranging from Prescott to
Payson, and the southern edges of the White Mountains and the
Mogollon Rim.

We expect this "battleground" to expand north each day, with the
door possibly opening across all of northern Arizona early next
week as the high position shifts back eastward and weakens. This
pattern should last several days next week, with medium to high
grade monsoon activity. Models suggest the high will once again
move northwest later next week. This could bring a drying trend,
but it is too early to tell.

&&

.AVIATION...For the 18Z package..Mostly VFR conditions are in store
today. Isolated to scattered TSRA will develop this afternoon and
last through early this evening. Stronger storms will reduce flight
restrictions to MVFR or possibly IFR in +RA. Outflow winds up to 35
kts are also possible. A low chance for showers will continue
through the overnight hours. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening thunderstorms will
continue through Saturday. Some isolated heavy rain is possible,
with otherwise light to moderate rainfall amounts. Expect seasonable
temperatures to continue.

SUNDAY THROUGH TUESDAY...Increasing moisture is expected to spread
north across the state leading to increased shower and storm
activity. The potential for heavy rain will also increase,
especially along and south of the Mogollon Rim. Look for increasing
humidity values and slightly cooler temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum/Peterson
AVIATION...MCT/MAS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 14, 7:37 AM MST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
737 AM MST Fri Jul 14 2017

AZZ004>018-037>040-150030-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
737 AM MST Fri Jul 14 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight
Expect scattered thunderstorm activity along and southwest of the
Mogollon Rim and near the White Mountains this afternoon and
evening. The main hazards will be localized flooding and
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Afternoon and evening thunderstorm activity will remain along and
south of the Mogollon Rim and near the White Mountains through
Saturday. The main hazards will continue to be localized flooding
and lightning.

By Sunday, deeper moisture will surge in from Mexico
bringing an increase in thunderstorm coverage which
will be a trend into the midweek. The main threats will remain
localized flooding and lightning.

Activity will spread further northward with each day for better
coverage north of the Mogollon Rim by the mid-week. Increased
coverage will likely bring an increased flash flood threat by
Wednesday-Thursday. Models suggest a drying trend could be
possible by later next week depending on the movement of the high
pressure but it is still early to settle on that outcome.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 14, 12:58 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1258 PM MST FRI JUL 14 2017

AZZ015-038-142030-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
1258 PM MST FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 130 PM MST...

At 1256 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Sedona, around 5 miles west of Highway 89A, moving
south at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Yavapai and
Coconino Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3504 11191 3504 11178 3490 11176 3490 11192
TIME...MOT...LOC 1956Z 355DEG 6KT 3498 11185

JJ
Special weather statement, Jul 14, 1:27 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
127 PM MST FRI JUL 14 2017

AZZ017-018-142100-
Northern Gila County-White Mountains-
127 PM MST FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
200 PM MST...

At 126 PM MST, Doppler radar was tracking a strong thunderstorm over
North Fork, or 18 miles south of Show Low, moving southwest at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Apache Reservation, North Fork, Rainbow City and Whiteriver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3406 10993 3401 10986 3379 11000 3394 11014
TIME...MOT...LOC 2026Z 045DEG 16KT 3398 10994

JJ
Special weather statement, Jul 14, 2:12 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
212 PM MST FRI JUL 14 2017

AZZ018-142145-
Northern Gila County-
212 PM MST FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 245 PM MST...

At 212 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Young, or 22 miles north of Roosevelt, moving
southeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3400 11108 3405 11094 3394 11086 3387 11106
TIME...MOT...LOC 2112Z 337DEG 6KT 3398 11099

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:58 PM MSTSpecial Weather StatementFGZ32 min
Jul 14, 1:27 PM MSTSpecial Weather StatementFGZ33 min
Jul 14, 2:12 PM MSTSpecial Weather StatementFGZGila33 min
Jul 14, 3:30 PM MSTSpecial Weather StatementFGZGila30 min
Jul 14, 3:50 PM MSTAreal Flood AdvisoryFGZYavapai115 min
Jul 14, 4:24 PM MSTSevere Thunderstorm WarningFGZYavapai51 min
Jul 14, 4:46 PM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.